Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Resultants and Chow forms via exterior syzygies

Authors: David Eisenbud, Frank-Olaf Schreyer and Appendix by Jerzy Weyman
Journal: J. Amer. Math. Soc. 16 (2003), 537-579
MSC (2000): Primary 13P05, 14Q99; Secondary 13D25, 14F05.
Published electronically: February 27, 2003
MathSciNet review: 1969204
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a sheaf on a projective space ${\mathbf P}^n$, we define a sequence of canonical and effectively computable Chow complexes on the Grassmannians of planes in ${\mathbf P}^n$, generalizing the well-known Beilinson monad on ${\mathbf P}^n$. If the sheaf has dimension $k$, then the Chow form of the associated $k$-cycle is the determinant of the Chow complex on the Grassmannian of planes of codimension $k+1$. Using the theory of vector bundles and the canonical nature of the complexes, we are able to give explicit determinantal and Pfaffian formulas for resultants in some cases where no polynomial formulas were known. For example, the Horrocks-Mumford bundle gives rise to a polynomial formula for the resultant of five homogeneous forms of degree eight in five variables.

References [Enhancements On Off] (What's this?)

  • [Angéniol and Lejeune-Jalabert 1989] B. Angéniol and M. Lejeune-Jalabert: Calcul différentiel et classes caractéristiques en géométrie algébrique. Travaux en Cours 38, Hermann, Paris, 1989. MR 90h:14004
  • [Backelin and Herzog] J. Backelin and J. Herzog: On Ulrich-modules over hypersurface rings. Commutative algebra (Berkeley, CA, 1987), 63-68, Math. Sci. Res. Inst. Publ., 15, Springer, New York, 1989. MR 90i:13006
  • [Beauville 2000] A. Beauville: Determinantal hypersurfaces. Dedicated to William Fulton on the occasion of his 60th birthday. Mich. Math. J. 48 (2000) 39-64. MR 2002b:14060
  • [Beilinson 1978] A. Beilinson: Coherent sheaves on ${\mathbf P}^n$ and problems of linear algebra. Funct. Anal. and its Appl. 12 (1978) 214-216. (Trans. from Funkz. Anal. i. Ego Priloz 12 (1978) 68-69.) MR 80c:14010b
  • [Bernstein, Gel'fand and Gel'fand 1978] I.N. Bernstein, I.M. Gel'fand and S.I. Gel'fand: Algebraic bundles on ${\mathbf P}^n$ and problems of linear algebra. Funct. Anal. and its Appl. 12 (1978) 212-214. (Trans. from Funkz. Anal. i. Ego Priloz 12 (1978) 66-67.) MR 80c:14010a
  • [Bézout 1779] E. Bézout: Théorie générale des équation algébriques, Pierres, Paris 1779.
  • [Brennan et al. 1987] J. Brennan, J. Herzog, and B. Ulrich: Maximally generated Cohen-Macaulay modules. Math. Scand. 61 (1987) 181-203. MR 89j:13027
  • [Buchweitz and Schreyer 2002] R.-O. Buchweitz and F.-O. Schreyer: Complete intersections of two quadrics, hyperelliptic curves and their Clifford Algebras, manuscript, 2002.
  • [Buchweitz Eisenbud and Herzog 1987] R.-O. Buchweitz, D. Eisenbud and J. Herzog: Cohen-Macaulay modules on quadrics, In Singularities, representation of algebras, and vector bundles (Lambrecht, 1985), Springer- Lecture Notes in Math. 1273 (1987) 96-116. MR 89g:13005

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 13P05, 14Q99, 13D25, 14F05.

Retrieve articles in all journals with MSC (2000): 13P05, 14Q99, 13D25, 14F05.

Additional Information

David Eisenbud
Affiliation: Department of Mathematics, University of California, Berkeley, Berkeley, California 94720

Frank-Olaf Schreyer
Affiliation: Mathematik und Informatik, Geb. 27, Universität des Saarlandes, D-66123 Saarbrücken, Germany

Appendix by Jerzy Weyman
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115

Keywords: Chow form, resultants, Beilinson monad, Ulrich modules.
Received by editor(s): November 16, 2001
Published electronically: February 27, 2003
Article copyright: © Copyright 2003 American Mathematical Society